Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Elko, NV

August 28, 2013Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 28, 2013, 3:55 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2013, 3:55 PM PDT (22:55 UTC)
Expired
Aug 28, 2013, 6:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 69 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WGUS55 KLKN 282255
FFWLKN
NVC007-290145-
/O.NEW.KLKN.FF.W.0006.130828T2255Z-130829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
355 PM PDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 645 PM PDT

* AT 346 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING SHUTTING DOWN INTERSTATE 80 IN THE CARLIN CANYON...WITH 
DEBRIS ACROSS PORTIONS OF INTERSTATE 80. 

RAINFALL FROM THUNDERSTORMS DEVELOPING TO THE SOUTHWEST COULD RESULT 
IN UP TO ONE HALF INCH OF ADDITIONAL RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4075 11603 4079 11594 4074 11588 4070 11596
      4070 11603

$$

JRM
2 follow-up statements
481 
WGUS75 KLKN 290006
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
506 PM PDT WED AUG 28 2013

NVC007-290145-
/O.CON.KLKN.FF.W.0006.000000T0000Z-130829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
506 PM PDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
CENTRAL ELKO COUNTY...

AT 502 PM PDT...INTERSTATE 80 IN THE CARLIN CANYON HAS 
REOPENED...BUT MORE THUNDERSTORMS ARE DEVELOPING TO THE SOUTHWEST OF 
THE FLASH FLOOD WARNED AREA. WITH ALREADY SATURATED GROUNDS...THE 
THREAT FOR FLASH FLOODING REMAINS HIGH WITH APPROACHING STORMS.

ADDITIONAL RAINFALL OF UP TO ONE HALF INCH IS POSSIBLE...WITH 
ISOLATED AREAS RECEIVING ANOTHER THREE QUARTERS TO ONE INCH OF 
RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4075 11603 4079 11594 4074 11588 4070 11596
      4070 11603

$$

JRM
380 
WGUS75 KLKN 290047
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
547 PM PDT WED AUG 28 2013

NVC007-290054-
/O.CAN.KLKN.FF.W.0006.000000T0000Z-130829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
547 PM PDT WED AUG 28 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ELKO
COUNTY...

THE THREAT OF FLASH FLOODING ACROSS THE WARNED AREA HAS DIMINISHED. 
INTERSTATE 80 IN THE CARLIN CANYON HAS REOPENED. EXPECT ADDITIONAL 
LIGHT RAINFALL AMOUNTS OF LESS THAN ONE TENTH OF AN INCH. 

&&

LAT...LON 4075 11603 4079 11594 4074 11588 4070 11596
      4070 11603

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:05 PM PDT, 50 minutes earlier.

Area forecast discussion, Aug 28, 3:05 PM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT WED AUG 28 2013

.SYNOPSIS...THE JET STREAM IS BISECTING THE SILVER STATE AND
COMBINING WITH A MOISTURE LADEN AIR MASS WHICH HAS PROVEN TO BE AN
EFFICIENT THUNDERSTORM PRODUCER. MORE THUNDERSTORMS ARE FORECAST
FOR THE REMAINDER OF TODAY. THE CHANCE OF AFTERNOON CONVECTION WILL
LINGER THE NEXT TWO DAYS...BUT GENERALLY EXPECTING A DRYING TREND.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...THE SYNOPTIC PATTERN
FEATURES AN AMPLIFIED RIDGE OVER THE PLAINS WITH THE PACIFIC LOW
PUSHING INLAND...WITH THE JET SPANNING FROM CENTRAL CALIFORNIA TO
CENTRAL MONTANA. THE JET HAS PROVED TO BE A  SUFFICIENT EXHAUST
MECHANISM/ UPWARD VERTICAL VELOCITY. PLUS THE PRE-STORM
ENVIRONMENT HAD WIDESPREAD NEGATIVE LI...IMPRESSIVE CAPE AND
HELICITY. THESE DYNAMICS COMBINED WITH A SOUPY AIRMASS RESULTED IN
SWA TO SVR WORTHY TS OUTBREAK. EXPECTING THIS TREND TO CONTINUE
INTO THE EVENING. AS THE PUSHES INLAND AND TIME ELAPSES...ISOLATED
TS POSSIBLE...BUT NOT EXPECTING ORGANIZED TS FOR THE REMAINDER OF
THIS FORECAST PERIOD.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN
AGREEMENT WITH FORMING A HIGH OVER THE FOUR CORNER STATE FRIDAY
NIGHT AND REMAINING IN PLACE THROUGH SUNDAY. THIS RIDGE PUSHES
"MONSOON" MOISTURE NORTHWARD INTO THE SOUTHERN PORTION OF THE CWA
ON SATURDAY...SPREADING NORTHWARD INTO ELKO COUNTY ON SUNDAY.
EVEN THOUGH THE MODELS HAVE THE HIGH CENTER OVER COLORADO ON
MONDAY...THE "MONSOON" MOISTURE LINGERS OVER THE EASTERN HALF OF THE
CWA. THUS THE THUNDERSTORM ACTIVITY MAINLY CONFINED EAST OF HUMBOLDT
COUNTY MONDAY THROUGH NEXT WEDNESDAY. WITH A MOIST FLOW FROM THE
SOUTH...TEMPERATURES THROUGH THE LONG TERM LOOK TO BE ABOVE
NORMAL..SO HAVE RAISED TEMPERATURES SEVERAL DEGREES TO REFLECT THIS.

&&

.AVIATION...VFR ALL TERMINALS. MAIN CONCERN IS THUNDERSTORM ACTIVITY
INTO THIS EVENING AT KTPH...KEKO...AND KELY...WHICH MAY LINGER UNTIL
MIDNIGHT. THESE THUNDERSTORM MAY BRING BRIEF HEAVY RAIN AND WINDS
GUSTS TO 40 MPH.

&&

.FIRE WEATHER...A MOIST AIR MASS HAS MOVED INTO NEVADA...FUELING A
THUNDERSTORM OUTBREAK TODAY. THE 12Z SOUNDING FROM ELKO HAD
PWS/PWATS AT 1.04 INCHES...WHICH IS 180 PERCENT OF NORMAL. WETTING
RAINS WERE OBSERVED OVER 469 AND 470 *BEFORE* 10 AM PDT THIS MORNING
...WHICH UNDER SCORES THE QPF POTENTIAL OF THESE STORMS. TODAY IS
THE BEST CHANCE FOR WETTING RAINS TO MATERIALIZE IN THE NEXT 5
DAYS. EXPECTING MORE THUNDERSTORMS THIS EVENING WITH GOOD RH
RECOVERY AGAIN TONIGHT. DRIER CONDITIONS FORECAST AS THE WEEKEND
APPROACHES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

97/87/87/97

In the hours before

Special weather statement, Aug 28, 1:42 PM PDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
142 PM PDT WED AUG 28 2013

NVZ034-038-039-282115-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
142 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 215 PM
PDT...

AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 8 MILES NORTH OF RUBY LAKE...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

PONDING OF WATER ON AREA ROADWAYS AND MINOR WASHOUTS ON DIRT ROADS
ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   FRANKLIN LAKE...
   HARRISON PASS...
   JIGGS...

&&

LAT...LON 4060 11550 4046 11522 4024 11550 4029 11578
TIME...MOT...LOC 2041Z 217DEG 18KT 4032 11554

DD
Special weather statement, Aug 28, 1:57 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
157 PM PDT WED AUG 28 2013

NVZ033-282130-
SOUTHEASTERN ELKO COUNTY NV-
157 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 230 PM
PDT...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WEST WENDOVER...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WEST WENDOVER...
   ALTERNATE U.S. 93...

&&

LAT...LON 4052 11416 4062 11436 4091 11415 4086 11403
      4066 11403
TIME...MOT...LOC 2056Z 235DEG 26KT 4068 11418

DD
Special weather statement, Aug 28, 2:44 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
244 PM PDT WED AUG 28 2013

NVZ036-282215-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
244 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND EXTREME
NORTHWESTERN EUREKA COUNTIES UNTIL 315 PM PDT...

AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF CRESCENT VALLEY...MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LANDER COUNTY...
  RURAL NORTHWESTERN EUREKA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4057 11692 4051 11654 4024 11678 4027 11691
TIME...MOT...LOC 2144Z 199DEG 15KT 4041 11679

JRM
Special weather statement, Aug 28, 2:47 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT WED AUG 28 2013

NVZ031-038-282215-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
247 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 315 PM
PDT...

AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ELKO...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ELKO AND ADOBE SUMMIT...
   INTERSTATE 80 BETWEEN ELKO AND CARLIN TUNNELS...

&&

LAT...LON 4118 11568 4105 11544 4065 11589 4076 11608
TIME...MOT...LOC 2147Z 218DEG 38KT 4078 11591

DD
Special weather statement, Aug 28, 2:55 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
255 PM PDT WED AUG 28 2013

NVZ034-038-039-282230-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
255 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM
PDT...

AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF RUBY VALLEY...MOVING NORTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   RUBY VALLEY...
   SECRET PASS...
   CLOVER VALLEY...

&&

LAT...LON 4102 11518 4094 11491 4058 11513 4065 11535
TIME...MOT...LOC 2155Z 202DEG 23KT 4070 11519

DD
Special weather statement, Aug 28, 3:30 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
330 PM PDT WED AUG 28 2013

NVZ031-038-282300-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
330 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 400 PM
PDT...

AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELKO...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  ADOBE SUMMIT...
  MOUNTAIN CITY HIGHWAY...

&&

LAT...LON 4120 11581 4109 11555 4077 11581 4085 11602
TIME...MOT...LOC 2230Z 208DEG 21KT 4089 11585

DD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 11:58 AM PDTSpecial Weather StatementLKN32 min
Aug 28, 12:05 PM PDTSpecial Weather StatementLKNEureka25 min
Aug 28, 12:21 PM PDTSpecial Weather StatementLKN24 min
Aug 28, 12:32 PM PDTSpecial Weather StatementLKNEureka28 min
Aug 28, 1:04 PM PDTSpecial Weather StatementLKNEureka26 min
Aug 28, 1:10 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 28, 1:42 PM PDTSpecial Weather StatementLKN33 min
Aug 28, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 28, 2:44 PM PDTSpecial Weather StatementLKN31 min
Aug 28, 2:47 PM PDTSpecial Weather StatementLKNElko28 min
Aug 28, 2:55 PM PDTSpecial Weather StatementLKNElko35 min
Aug 28, 3:04 PM PDTSevere Thunderstorm WarningLKNLander26 min
Aug 28, 3:15 PM PDTSevere Thunderstorm WarningLKNElko, Eureka30 min
Aug 28, 3:30 PM PDTSpecial Weather StatementLKNElko30 min
Aug 28, 3:31 PM PDTSevere Thunderstorm WarningLKNHumboldt, Lander44 min
Aug 28, 4:02 PM PDTSpecial Weather StatementLKN43 min
Aug 28, 4:15 PM PDTFlash Flood WarningLKNEureka3 hr
Aug 28, 4:27 PM PDTSpecial Weather StatementLKN33 min
Aug 28, 4:41 PM PDTSpecial Weather StatementLKNEureka34 min
Aug 28, 4:43 PM PDTSpecial Weather StatementLKN47 min
Aug 28, 4:44 PM PDTSpecial Weather StatementLKN31 min

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.